Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Have urine infection and feeling tired. ECG done and found low pulse rate. Safe to travel by air?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
I have just been to a GP for a urine infection. I also told him I was very tired. He took my BP and said my pulse was slow 47. I then had an ECG and this confirmed a slow pulse. I am worried as I fly to China for a short holiday in one weeks time. He said he would send me to a Heart doctor when I return. Do you think it is safe to go
Posted Sun, 3 Mar 2013 in Women's Health
Answered by Dr. Aarti Abraham 21 minutes later
Thank you for your health query.
I am Dr. Aarti Abraham ( MS - Ob Gyn ) and I would love to guide you on your question.
Firstly, as you mentioned about your urine infection, kindly get a urine analysis and urine culture done. If already done , kindly attach the reports so I can go through them
Any kind of systemic infection etc. can cause fatigue and tiredness. So , maybe hormonal changes further cause fatigue and tiredness. You should consult a gynecologist for appropriate supplements to help you feel better.
Regarding your pulse = 47, it is called Bradycardia in the context of adult medicine. It is the resting heart rate of under 60 beats per minute, though it is seldom symptomatic until the rate drops below 50 beats/min.
Trained athletes or young healthy individuals may also have a slow resting heart rate Resting bradycardia is often considered normal if you have no other symptoms such as fatigue, weakness, dizziness, lightheadedness, fainting, chest discomfort, palpitations or shortness of breath associated with it.
Most common causes of bradycardia are cardiac causes, and you need a complete cardiac evaluation for it.
Noncardiac causes are usually secondary, and can involve recreational drug use or abuse; metabolic or endocrine issues, especially in the thyroid; an electrolyte imbalance; neurologic factors; autonomic reflexes; situational factors such as prolonged bed rest; and autoimmunity.
If you are not symptomatic, you need no further medication, provided your cardiac evaluation is normal.

However, before your intended long distance travel, I urge you to undergo the following :
1. Urine analysis and culture as indicated.
2. Complete cardiac evaluation by a cardiologist preferably.
3. Thyroid hormone evaluation
4. Complete blood count, electrolytes, renal and liver function tests.
5. A gynecological examination to evaluate your menopausal state, and for taking adequate supplements if indicated for your fatigue and general well being.

A regular fitness regimen and a balanced diet is completely essential.
You could try yoga /recreational techniques also.

Regarding your specific question, this is the first time you have found out about your bradycardia.
Also you are 53, and are travelling to a great distance, and am sure, you would not be very assured about the medical aid there, compared to your native place. Hence, without consulting a cardiologist, I find it relatively risky to undertake the travel. Please request for a consultation before you leave.

In absence of any significant findings , you can plan your travel without worry.

Please take care and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor